Missouri, 2010

Hail in Missouri, May 2, 2010

May 2, 2010 · NWS EAX · 11 events in 7 counties and zones

Severe thunderstorms produced numerous reports of hail across the area, as a cold front moved across the region on May 2, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms produced numerous reports of hail across the area, as a cold front moved across the region on May 2, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 2, 11:50 AM CST, 37 minutes earlier.

Area forecast discussion, May 2, 11:50 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT SUN MAY 2 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

IN THE SHORT TERM...WV INDICATES STRONGER 700MB S/W TROUGH RAPIDLY
LIFTING NORTHWARD THROUGH EASTERN KANSAS THIS MORNING.  SHRA HAVE
NEARLY DISSIPATED AHEAD OF THIS WAVE AS SLIGHTLY STRONGER H850
WESTERLIES ARE PULLING DRIER LOW-LVL AIR INTO THE LOCAL AREA.
OTHERWISE...ABSENT OF ANY REALLY GOOD SURGE OF DRY AIR AT THE SFC
AND RATHER VARIABLE SFC WINDS THE PAST 24 HOURS...DEW POINTS REMAIN
ELEVATED IN THE LOWER 50S IN MOST AREAS...WHICH COULD LEAD TO A BIT
OF PATCHY GROUND FOG AGAIN SHOULD POCKETS OF CLEARING WORK NORTHWARD
INTO THE AREA BY DAYBREAK.

MAIN CONCERN FOR TODAY WILL BE WITH A CHC FOR SCT CONVECTION THIS
AFTN AND EVE.  THROUGH THIS MORNING...LARGE UPR TROUGH AXIS TO OUR
WEST WILL GRADUALLY BEGIN TO SHIFT EASTWARD PULLING RATHER COLD H500
TEMPS SOME -22C TO -24C OVERHEAD.  AS THIS TROUGH MOVES
EASTWARD...AN ALREADY DEVELOPED SFC TROUGH OVER WESTERN NE NWRD INTO
THE DAKOTAS WILL ALSO CRAWL SE TOWARDS THE MID/LOWER MISSOURI RIVER
VALLEY BY EARLY AFTN.  AHEAD OF THIS SFC TROUGH GIVEN BROKEN
SKIES AND MARGINAL LINGERING DEW POINTS...MLCAPE VALUES SHOULD
APPROACH 700-1000 J/KG BY MID DAY.  SOUNDINGS ALSO SUGGEST LITTLE TO
NO EML AND RELATIVELY LOW CONVECTIVE TEMPS IN THE UPR 60S...THUS SCT
CU SHOULD DEVELOP FAIRLY. HOWEVER...WHILE MUCH BETTER SFC
CONVERGENCE WILL EXIST ALONG THE FRONT IN WESTERN IA...SE NE AND
CENTRAL KS WHERE BETTER STORM INITIATION CHC EXITS...WILL HAVE TO
WATCH LOCALLY FOR ANY MESOSCALE BOUNDARIES WHICH COULD TRIGGER
ISOLATED CONVECTION IN THE AFTN AT PEAK HEATING. DECENT MID-LVL LAPSE
RATES AND LOW FREEZING LVLS NEAR 7500 FT AGL WOULD SUPPORT A MARGINAL
HAIL THREAT...HOWEVER EFFECTIVE SHEAR REMAINS LOW ENOUGH TO PRECLUDE
ANY HIGHER SVR THREAT. A SLIGHTLY ELEVATED WIND THREAT WOULD EXIST IN
AREAS CLOSER TO THE FRONT WHERE LCL WILL BE HIGHER.

THIS FRONT AND ANY SCT CONVECTION ALONG AND AHEAD OF IT WILL TRY TO
SINK SE THROUGH THE CWA DURING THE EVENING AND OVERNIGHT HOURS.
ELEVATED INSTABILITY SHOULD REALLY DIMINISH AFTER SUNSET AS WILL THE
SVR THREAT...BUT SCT SHRA/TSRA WILL STILL BE POSSIBLE.

BY MONDAY...THE SFC FRONT WILL TAIL OFF TOWARD THE OZARKS.  WHILE
PROBABILITIES ARE LOW...ENOUGH MOISTURE AND CONVERGENCE MAY EXIST
FOR A FEW SHRA/TSRA TO DEVELOP IN THE EXTREME SOUTHERN CWA MON AFTN
ALONG THE WANING FRONT.  TEMPS HOWEVER WILL BE FAIRLY
PLEASANT.  MIXING DOWN FROM H850 WOULD SUGGEST READINGS RIGHT AROUND
NORMAL.

TUESDAY AND WEDNESDAY...EXPECTING DRY WEATHER BOTH DAYS.  BY
TUESDAY...QUASI-ZONAL FLOW WILL PREVAIL ALLOWING SFC TROUGHING TO
DEVELOP OVER THE WESTERN PLAINS.  FOR US...THIS WILL MEAN
SPECTACULAR CONDITIONS ALBEIT WINDY. DECENT MIXING UP TO NEAR H850
SHOULD RESULT IN TEMPS EITHER SIDE OF 80 IN MOST AREAS.  MODELS ARE
IN RELATIVE AGREEMENT PULLING A SFC FRONT INTO THE REGION BY
WEDNESDAY...PERHAPS EVEN BISECTING THE CWA BY WED AFTN. SOUNDINGS
VERY DRY SO EXPECTING A DRY FRONTAL PASSAGE.  HOWEVER THIS FRONT
COULD PLAY HAVOC WITH THE TEMPERATURE FORECAST BOTH WEDNESDAY AND
THURSDAY.

DUX

&&

.AVIATION...

FOR THE 18Z TAFS...A WEAK ELEVATED BOUNDARY AND UPPER LEVEL WAVE HAVE
MANAGED TO DESTABILIZE THE ATMOSPHERE ENOUGH TO GET STORMS GOING
ACROSS NORTHWEST MISSOURI...TAILING BACK INTO EAST CENTRAL KANSAS.
STORMS WILL PULSE UP AND DOWN TODAY...FALLING APART ALMOST AS FAST AS
THEY GO UP. CURRENT ORIENTATION OF THE INSTABILITY LINE HAS THE
STORMS GOING UP JUST WEST OF THE KMCI TERMINAL...WITH THOUGHTS BEING
THAT CURRENT STORMS ON RADAR WILL MOVE IN BETWEEN 18Z AND 19Z.
HOWEVER...GIVEN THE PULSE NATURE OF THE ACTIVITY...THINKING THAT THE
STORMS WILL REMAIN WIDELY SCATTERED THROUGH THE AFTERNOON HOURS.
THEREFORE...AT THE KSTJ AND KMKC TERMINALS HAVE GONE WITH VICINITY
THUNDER AT 18Z...AND GO WITH A PREVAILING VICINITY THUNDER AT KMCI AT
19Z. WILL LIKELY HAVE TO AMEND MULTIPLE TIMES THROUGH THE AFTERNOON
HOURS THOUGH DEPENDENT ON INDIVIDUAL STORMS. EXPECT THE ACTIVITY TO
DIE DOWN AS THE SUN LOWERS LATE IN THE AFTERNOON TO EVENING HOURS.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 2, 11:58 AM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT SUN MAY 2 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT SUN MAY 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONT HAS BEGUN TO SLIDE TOWARDS THE REGION THIS AFTERNOON.
AHEAD OF THIS FRONT...A SLIGHTLY UNSTABLE AIRMASS HAS DEVELOPED
ACROSS PORTIONS OF EASTERN KANSAS AND THE NORTHWESTERN THIRD OF
MISSOURI. SCATTERED THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG AND
WELL AHEAD OF THIS COLD FRONT IN EASTERN KANSAS AND WESTERN MISSOURI
EARLY THIS AFTERNOON AND SLOWLY MOVE EAST SOUTHEAST. A FEW STRONG TO
ISOLATED SEVERE STORMS MAY BE POSSIBLE IN AREAS ALONG AND NORTHWEST
OF A LINE FROM HARRISONVILLE TO CHILLICOTHE AND PRINCETON. DUE TO
RATHER COLD TEMPERATURES ALOFT...THE PRIMARY THREAT FROM
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

SHOWERS AND THUNDERSTORMS WILL DIMINISH IN INTENSITY AFTER
SUNSET. HOWEVER THUNDERSTORMS WHICH DEVELOP FURTHER NORTHWEST ALONG
THE FRONT IN NORTH CENTRAL KANSAS AND SOUTHEAST NEBRASKA WILL
CONTINUE TO MOVE EAST SOUTHEAST THROUGH THE REMAINDER OF THE OUTLOOK
AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY...MAINLY IN NORTHERN MISSOURI. AT THIS TIME SEVERE WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEASTERN KANSAS AND
NORTHWESTERN AND WESTERN MISSOURI EARLY THIS AFTERNOON THROUGH THIS
EVENING.

CUTTER

In the hours before

Special weather statement, May 2, 12:23 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
123 PM CDT SUN MAY 2 2010

KSZ103-021840-
LEAVENWORTH KS-
123 PM CDT SUN MAY 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEAVENWORTH COUNTY UNTIL
140 PM CDT...

AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TONGANOXIE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TONGANOXIE AND JARBALO.

THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

LAT...LON 3916 9518 3924 9498 3905 9496 3902 9518
TIME...MOT...LOC 1822Z 250DEG 15KT 3911 9510

CDB
Local storm report, May 2, 12:26 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
126 PM CDT SUN MAY 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             3 SW TONGANOXIE         39.08N 95.12W
05/02/2010  M0.75 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

&&

CUTTER

The radar

The Pleasant Hill radar (KEAX), 76 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Platte

When
May 2, 12:27 PM CST
Where
Platte County, 0.69 mi S of Platte City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.360, -94.780

Hail, Carroll

When
May 2, 2:52 PM CST
Where
Carroll County, 0.69 mi S of Carrollton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.360, -93.500

Hail, Cass

When
May 2, 6:55 PM CST
Where
Cass County, 0.69 mi N of Harrisonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -94.350

Hail, Johnson

When
May 2, 8:55 PM CST
Where
Johnson County, 1.75 mi NE of Cornelia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.670, -93.730

Hail, Jackson

When
May 2, 10:20 PM CST
Where
Jackson County, 1.28 mi WSW of Independence Mem Arp
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.060, -94.350

Hail, Platte

When
May 2, 10:47 PM CST
Where
Platte County, 0.54 mi W of Riverside
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.170, -94.630

Hail, Platte

When
May 2, 11:10 PM CST
Where
Platte County, 0.87 mi NW of Platte Woods
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.240, -94.680

Hail, Platte

When
May 2, 11:13 PM CST
Where
Platte County, 0.54 mi E of Parkville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.200, -94.690

Hail, Platte

When
May 2, 11:13 PM CST
Where
Platte County, 0.54 mi E of Parkville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.200, -94.690

Hail, Clay

When
May 2, 11:29 PM CST
Where
Clay County, 2.07 mi N of Claycomo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.230, -94.530

Hail, Daviess

When
May 2, 11:58 PM CST
Where
Daviess County, 0.87 mi SE of Gallatin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.910, -93.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231202, 231203, 231204, 231205, 231206, 231207, 231208, 231209, 231210, 231211, 231212.